Michigan, 2021Cold in Michigan, February 16 to 17, 2021
February 16 to 17, 2021 · NWS MQT · 4 events in 4 counties and zones
An arctic air mass produced bitter cold wind chills over portions of western Upper Michigan from late on the 16th into the morning of the 17th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic air mass produced bitter cold wind chills over portions of western Upper Michigan from late on the 16th into the morning of the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 16, 6:33 PM EST, 27 minutes earlier.
Area forecast discussion, Feb 16, 6:33 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
633 PM EST Tue Feb 16 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 332 PM EST TUE FEB 16 2021
A dominant band of lake effect near the Marquette/Alger county line
this morning transitioned to a more typical multi-band appearance
across the east as winds backed to a more northerly direction.
Farther west, the combination of warming temperatures aloft and near
complete ice coverage on western Lake Superior has reduced lake
effect cloud cover and snow shower activity.
Surface ridging moves into the Lower Great Lakes tonight into
Wednesday with shortwave ridging aloft. As a result, winds over Lake
Superior will weaken while backing from northwesterly to westerly
over the next 36 hours. Backing winds are expected to gradually
shift lake effect clouds and snow showers out of our CWA on
Wednesday morning. Backing winds could also result in more extensive
cloud cover and perhaps a snow shower across the Keweenaw, but it's
nothing to get excited about.
Shortwave ridging aloft and nearby surface ridging should result in
clearing skies and a larger diurnal temperature range. For
temperatures, I decided on the 25th percentile for lows tonight and
75th percentile for highs on Wednesday. Forecast temperatures may be
too warm for favored cold spots near the Wisconsin border tonight,
but southerly surface winds imply weak warm air advection that
should prevent temperatures from falling too far. Weak surface winds
keep wind chill values above advisory criteria, but values are close
so it could be something to monitor overnight ... especially if
forecast temperatures are too warm.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 406 PM EST TUE FEB 16 2021
Models suggest that the amplified pattern with a broad deep mid/upper
level trough across the central CONUS will gradually give way to a
more zonal pattern this weekend into next week. As a result, temps
will moderate with readings climbing to near or above normal
Sunday and likely above freezing by next Monday and Tuesday.
Wed night through Thursday night, a shrtwv trough sliding through
the Upper Mississippi Valley and northern Great Lakes may support
some light snow, but with only weak to moderate 700-300 qvector conv
and limited moisture available, any synoptic light snow will be very
light. Meso low development is possible by Thu night over northern
Lake Michigan that may brush locations near the shore but confidence
is low.
Fri-Sat, with 850 mb temps around -16C, some LES may develop as
variable winds associated with a weak trough become northwest. Some
stronger low level conv with heavier LES may develop during the
transition but again confidence in any details is low. NW flow LES
will then prevail from Fri night into Sat morning. Extensive ice
over ove the western portion of the lake will also limit LES
potential into the Keweenaw.
Sun-Mon, models suggest that another trough may move through the
western Great Lakes, but the more consistent ECMWF/ECENS/CMC and
UKMET keep the main impacts with this system south of Upper
Michigan. So, only lower end POPs were included over the east
half.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 632 PM EST TUE FEB 16 2021
A warmer and drier air mass is moving into the region today with VFR
conditions expected to prevail at all terminals through most of this
period. IWD will see some MVFR clouds come in late.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 332 PM EST TUE FEB 16 2021
The arctic air mass lingers over the lake tonight as winds gradually
weaken and back from northwesterly to westerly by Wednesday morning.
The main concern is for locally heavy freezing spray, especially for
Lake Superior zones 264 and 266 where a heavy freezing spray warning
is in effect through Wednesday morning. Weakening winds should end
the threat of heavy freezing spray during the day on Wednesday.
Generally calm weather is expected across Lake Superior through the
end of the week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Heavy Freezing Spray Warning until 7 AM EST Wednesday for LSZ243-
244-249-250-264-266.
Lake Michigan...
None.
&&
SHORT TERM...EK
LONG TERM...JLB
AVIATION...07
MARINE...EKHazardous weather outlook, Feb 16, 4:16 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
416 PM EST Tue Feb 16 2021
MIZ001>007-009>014-084-085-172130-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
416 PM EST Tue Feb 16 2021 /316 PM CST Tue Feb 16 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-172130-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
416 PM EST Tue Feb 16 2021 /316 PM CST Tue Feb 16 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Heavy freezing spray conditions are possible over portions of
eastern Lake Superior. See the latest Open Lake Forecast for more
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-172130-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
416 PM EST Tue Feb 16 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JLB
In the hours before
Local storm report, Feb 16, 2:45 PM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
245 PM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM SNOW CHATHAM 46.34N 86.93W
02/16/2021 E7.5 INCH ALGER MI PUBLIC
FROM FACEBOOK COMMENT.
&&
TAPLocal storm report, Feb 16, 3:05 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
305 PM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 ENE CARLSHEND 46.32N 87.20W
02/16/2021 M8.1 INCH MARQUETTE MI COCORAHS
COCORAHS STATION MI-MQ-28 CARLSHEND.
&&
TAPLocal storm report, Feb 16, 3:36 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
336 PM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM EXTR WIND CHILL 1 NW KINGSFORD 45.82N 88.12W
02/16/2021 M-24 F DICKINSON MI ASOS
ASOS STATION KIMT KINGSFORD.
&&
TAPCold/Wind Chill, Baraga
- When
- February 16, 7:00 PM EST to February 17, 11:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Wind chills lowered into the 25 to 30 below zero range from late on the 16th into the morning of the 17th.
Cold/Wind Chill, Gogebic
- When
- February 16, 7:00 PM CST to February 17, 11:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Wind chills lowered into the 30 to 35 below zero range from late on the 16th into the morning of the 17th.
Cold/Wind Chill, Iron
- When
- February 16, 7:00 PM CST to February 17, 11:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Wind chills lowered into the 30 to 35 below zero range from late on the 16th into the morning of the 17th.
Cold/Wind Chill, Dickinson
- When
- February 16, 7:00 PM CST to February 17, 11:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Wind chills lowered into the 30 to 35 below zero range from late on the 16th into the morning of the 17th.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 16 to 18, 20211 death · $17 million · 14 events
- Ice Storm in Texas, February 16 to 17, 20211 death · 17 events
- Avalanche in Colorado, February 16, 20211 death · 1 event
- Winter Storm in Texas, February 16 to 17, 2021$7.6 million · 7 events
- Winter Storm in Arkansas, February 16 to 18, 2021$694,000 · 6 events
- Winter Storm in Arkansas, February 16 to 17, 2021$157,000 · 3 events
- Winter Weather in Missouri, February 16 to 17, 202134 events
- Heavy Snow in Oklahoma, February 16 to 17, 202130 events
- Winter Storm in Texas, February 16 to 18, 202120 events
- Cold in Illinois, February 16, 202119 events
- Winter Storm in Oklahoma, February 16 to 17, 202117 events
- Winter Storm in Louisiana, February 16 to 18, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950393, 950389, 950390, 950391.